Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 219, NWS Blacksburg, VA

August 3, 2006Stokes County, Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 3, 2006, 2:25 PM EDT for Stokes County, Surry County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2006, 2:25 PM EDT (18:25 UTC)
Expired
Aug 3, 2006, 2:50 PM EDT
In force
25 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Stokes County, NC, Surry County, NC

The radar

The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1245 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:38 PM EDT, 47 minutes earlier.

Area forecast discussion, Aug 3, 1:38 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT THU AUG 3 2006

.AVIATION...

ISOLATED SHOWER/THUNDERSTORM ACTIVITY THIS AFTERNOON NOT ENOUGH
COVERAGE TO PUT INTO THE TAF OTHER THAN A PERIOD WITH SHOWERS IN
THE VICINITY AT SOME SITES. THUNDERSTORM ACTIVITY IN THE AREA WILL
DISSIPATE EARLY. OTHERWISE...LOOKING AT CLEARING SKIES THIS
EVENING WITH LIGHT WINDS...SO ANOTHER NIGHT WITH MVFR FOG/HAZE.
LWB WILL ONCE AGIN DROP DOWN TO LIFR WITH RIVER FOG TOWARD
MORNING. THUNDERSTORM COVERAGE SHOULD BE GREATER TOMORROW...BUT
MAINLY AFTER 18Z...SO DID NOT ADD INTO TAFS AT THIS POINT.

&&

.PREV DISCUSSION...
 (ISSUED 1232 PM EDT THU AUG 3 2006)

SHORT TERM /REST OF TODAY/...

WILL ISSUE A QUICK UPDATE TO RAISE POPS. WEAK SHORT WAVE MOVG INTO
THE SRN APPLNS HAS HELPED GENERATE SCT TSTMS IN THE WRN MTNS.
ISOLD SHOWERS ARE STARTING TO DEVELOP FURTHER EAST..SO LOOKS LIKE
THE WEAK CAP MAY BE BROKEN AT ANY LOCATION DESPITE THE WEST TO
NORTHWEST FLOW AT 850 MBS. WILL HAVE AT LEAST ISOLATED
THUNDERSTORMS ALL AREAS.

PREV DISCUSSION...
 (ISSUED 1045 AM EDT THU AUG 3 2006)

SHORT TERM /REST OF TODAY/...

MORNING SOUNDINGS INDICATE THAT HIGH TEMPS WILL BE A FEW DEGREES
COOLER THIS AFTERNOON...ESPECIALLY ALONG AND WEST OF THE BLUE
RIDGE. HOWEVER...DEWPOINTS AND RH ARE HIGHER. THE HEAT ADVISORY
THAT WE HAVE GOING IN THE PIEDMONT STILL LOOKS GOOD...AND BASED ON
HIGHER DDEWPOINTINTO THE AFTERNOON AT PEAK HEATING...THE HEAT
INDICES WILL BE HIGH ENOUGH THAT I WILL NEED TO ADD
AMHERST...BEDFORD AND HENRY COUNTIES TO THE ADVISORY AS WELL. THE
OTHER CHANGE TO THE FORECAST WILL BE TO INCREASE THE POPS IN THE
SOUTH ACROSS NW NC AND INTO SOUTH SIDE VA...AND THEN ALSO A
SMALLER INCREASE IN THE WESTERN SLOPES AREAS OF THE MTNS IN SW VA
AND SOUTHERN WV. THE INCREASE TO THE SOUTH IS BECAUSE OF THE
GREATER INSTABILITY IN THE MODIFIED GSO SOUNDING COMPARED TO
YESTERDAY...WHEN THERE WAS ISOLATED COVERAGE. IN ADDITION...THE
12Z MODELS ARE COMING IN SHOWING A THETA-E RIDGE DEVELOPING DOWN
THAT WAY WITH WEAK LOW LEVEL CONVERGENCE NEAR THE LEE TROF. ON
THE WESTERN SLOPES A WEAKER THETA-E RIDGE DEVELOPS THIS
AFTERNOON...BUT THE MODELS CONTINUE TO SHOW A WEAK SHORT WAVE/VORT
MOVING INTO THE SRN/CEN APPLNS BETWEEN 18 AND 00Z...AND THERE IS A
WEAK FEATURE VISIBLE ON WATER VAPOR. I THINK THIS MAY BE ENOUGH TO
GET ISOLATED CONVECTION GOING IN THE WESTERN MTNS WITH ONLY A WEAK
CAP.

PREV DISCUSSION...
 (ISSUED 638 AM EDT THU AUG 3 2006)

AVIATION...

ONE MORE DAY OF HOT WEATHER...AND MAINLY VFR CONDITIONS...ONCE FOG
BURNS OFF. EXPECT HAZY CONDITIONS...BUT STILL VFR DURING THE DAY.
ISOLATED SHOWERS AND THUNDERSTORMS WILL FIRE LATE THIS AFTERNOON
ACROSS THE HIGHER TERRAIN OF NC INTO SW VA. TONIGHT...EXPECTING
SOME HIGHER CLOUDS TO ARRIVE LATE IN THE NW VIA APPROACHING
FRONT/CONVECTION. THIS MAY KEEP VSBYS FROM DROPPING AS LOW AS IT
HAS BEEN AT LWB...BUT FOR NOW STILL THINK IT MAY BE THIN ENOUGH TO
WARRANT DENSE FOG AROUND 09Z AT LWB. THE REST OF THE AIRPORTS WILL
SEE VFR/MVFR VSBYS TONIGHT.

PREV DISCUSSION...
 (ISSUED 315 AM EDT THU AUG 3 2006)

SHORT TERM /TODAY/...

HIGH PRESSURE AT THE SFC/ALOFT WILL BEGIN TO WEAKEN THIS
AFTERNOON...AS A SERIES 5H SHORTWAVES DIG INTO THE SRN GRTLKS AND
OH VLY. WILL STILL EXPERIENCE A HOT DAY...AND WITH DEWPOINTS IN
THE LOW TO MID 70S...THE CURRENT HEAT ADVISORY SHOULD BE MET.
MOISTURE CONTINUES TO ADVECT IN FROM THE WEST/SW...AS THE RIDGE
SLIDES SOUTHEAST. SIMILAR TO WEDNESDAY AFTERNOON...ISOLATED
CONVECTION WILL FIRE IN THE AFTN IN THE HIGHER TERRAIN...AND
ACROSS THE SRN CWA TOWARD LATE AFTN.

LONG TERM /TONIGHT THROUGH WEDNESDAY/...

TONIGHT...WILL KEEP VERY LOW CHANCE IN THE FAR WEST PENDING
UPSTREAM CONVECTION ARRIVING EARLY...BUT TRENDS CONTINUE TO SLOW
THIS DOWN. FRONTAL SYSTEM AND ASSOCIATED CONVECTION WILL MAKE
INROADS FRIDAY AFTERNOON. FOLLOWING CLOSER TO THE 00Z NAM SHOWS
THUNDERSTORM AREA FALLING APART AS IT MOVES IN THE CENTRAL
APPS...WITH FRONT JUMPING OUR CWA INTO THE LEE TROUGH. AS
SUCH...HAVE HIGHEST POPS WEST AND FAR EAST FRI AFTN-EVENING. THE
FRONT STALLS OUT ACROSS SRN CWA OR JUST SOUTH...KEEPING CHANCE OF
SHRA/TSRA GOING INTO THE WEEKEND...WHILE THE FLOW TURNS AROUND TO
THE EAST THEN SOUTHEAST. THIS COULD LEAD TO ENHANCEMENT OF STORMS
ALONG THE BLUE RIDGE FROM NC INTO SW VA.

TEMPS FRIDAY WILL BE COOLER AS MOISTURE/CLOUDS ADVANCE IN.
DESPITE HUMID CONDITIONS...HEAT INDICES WILL STAY BELOW ADVISORY
CRITERIA. CONTINUED SEASONABLY WARM THIS WEEKEND...AS CLOUDINESS
ESPECIALLY IN SOUTHEAST FLOW KEEPS TEMPS FROM JUMPING TOO HIGH.

FRONT LOOKS TO HANG AROUND SUNDAY WITH BEST THETA-E
RIDGING/CONVERGENCE IN THE MOUNTAINS...WITH 8H FLOW TURNING SOUTH.
NO CHANGES TO PRECIP CHANCES SUN THROUGH WEDNESDAY.

AVIATION...

VFR CONDITIONS WITH AREAS OF FOG AND HAZE EXPECTED DURING THE
PERIOD. MVFR TO IFR FOG IS LIKELY IN THE DEEPER VALLEYS THIS
MORNING. ALONG THE GREENBRIER RIVER...INCLUDING AT LWB VLIFR
VISIBILITIES ARE POSSIBLE. AM FOG AND HAZE WILL LIFT AFTER
15Z...ONCE THE SURFACE INVERSION BREAKS. SCT CU WILL DEVELOP BY
MIDDAY. ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE AGAIN
POSSIBLE.

CLIMATE...

WARM TEMPS THIS MORNING SETTING POTENTIAL FOR RECORD HIGH MINIMUMS
BEING SET ONCE AGAIN AT ROANOKE...DANVILLE AND BLUEFIELD.  HOT TEMPS
TODAY...BUT THE ONLY RECORD HIGHS THAT MAY BE REACHED AT ALL WOULD
BE DANVILLE AND BLUEFIELD. HERE ARE THE RECORDS FOR REFERENCE.

        ROANOKE   LYNCHBURG    DANVILLE    BLUEFIELD    BLACKSBURG
--------------------------------------------------------------------
THU  | 100/1963   100/1935     98/1980     89/1987      92/1975

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY FOR VAZ034-035-043>047-058-059 UNTIL 6 PM
     THURSDAY.
NC...HEAT ADVISORY FOR NCZ005-006 UNTIL 6 PM THURSDAY.
WV...NONE.
&&

JJ
Hazardous weather outlook, Aug 3, 5:27 AM EDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 AM EDT THU AUG 3 2006

NCZ005-006-VAZ044>047-058-059-040930-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
527 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON.

HIGH TEMPERATURES TODAY WILL BE IN THE MID TO UPPER 90S. THE
HEAT INDEX VALUES AS HIGH AS 108 DEGREES CAN BE EXPECTED IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ003-004-019-020-VAZ022>024-032>035-043-040930-
SURRY-STOKES-WILKES-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-
527 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...HEAT INDICES
THIS AFTERNOON WILL REACH AROUND 100 DEGREES...MAINLY IN URBAN
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-040930-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
527 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 3, 11:41 AM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1141 AM EDT THU AUG 3 2006

NCZ003-004-019-020-VAZ022>024-032-033-032200-
SURRY-STOKES-WILKES-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-
INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO...
YADKINVILLE...SALEM...FINCASTLE...LEXINGTON...STUART...
ROCKY MOUNT
1141 AM EDT THU AUG 3 2006

...ANOTHER HOT AND HUMID DAY...

ONE MORE DAY OF HOT WEATHER IS EXPECTED FOR SOUTHWEST VIRGINIA AND
NORTHWEST NORTH CAROLINA. HIGH TEMPERATURES WILL BE IN THE MID TO
UPPER 90S. COMBINED WITH DEW POINTS IN THE LOWER 70S...THE HEAT
INDEX THURSDAY AFTERNOON WILL EXCEED 100 DEGREES...ESPECIALLY IN
URBAN AREAS.

A FRONT WILL APPROACH THE AREA ON FRIDAY...LEADING TO MORE CLOUDS
AND A BETTER CHANCE OF RAIN...ALONG WITH HIGH TEMPERATURES IN THE
LOWER 90S.

HEAT INDICES AROUND 100 DEGREES POSE A THREAT OF HEAT ILLNESSES.
IF YOU ARE GOING TO BE OUTSIDE FOR A PROLONGED PERIOD TODAY...PLAN
ACCORDINGLY FOR THE HOT WEATHER. BE SURE TO DRINK PLENTY OF WATER
AND TAKE FREQUENT BREAKS.

JJ
Special weather statement, Aug 3, 1:44 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 PM EDT THU AUG 3 2006

VAZ032-043-031845-
PATRICK VA-HENRY VA-
144 PM EDT THU AUG 3 2006

...STRONG THUNDERSTORM OVER PATRICK AND HENRY COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 2 MILES WEST OF HORSE PASTURE...OR ABOUT OVER PENNS
STORE. THIS STORM WAS DRIFTING SOUTHEAST AT 10 MPH...AND WILL
AFFECTING EXTREME SOUTHEAST PATRICK COUNTY AND SOUTHERN HENRY COUNTY
THROUGH 230 PM.

EXPECT RAINFALL AMOUNTS OF UP TO AN INCH IN LESS THAN 30 MINUTES AS
THIS STORM PASSES. IN ADDITION...DANGEROUS LIGHTNING STRIKES AND
WIND GUSTS TO 30 MPH CAN BE EXPECTED WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:15 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg45 min
Aug 3, 4:47 PM EDTSevere Thunderstorm WarningRNKFranklin, Patrick33 min
Aug 3, 5:16 PM EDTSevere Thunderstorm WarningRNKBotetourt23 min
Aug 3, 5:23 PM EDTSevere Thunderstorm WarningRNKHalifax52 min
Aug 3, 5:27 PM EDTSevere Thunderstorm WarningRNKBedford33 min
Aug 3, 4:23 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry52 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.